Alert archive / Kentucky / Flash Flood Watches in 2017
Flash Flood Watch 8, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood watch at Jul 22, 2017, 10:10 PM EDT for 5 counties in Ohio; 12 counties in Kentucky; 4 counties in Indiana. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 10:10 PM EDT (02:10 UTC)
- Expired
- Jul 23, 2017, 3:41 PM EDT
- In force
- 18 hr
- Issued by
- NWS Wilmington, OH
- Flood severity
- None
All 21 counties
Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Hamilton County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 9:50 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 22, 9:50 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 950 PM EDT Sat Jul 22 2017 .SYNOPSIS... A humid airmass will combine with daytime heating and mid level disturbances to produce a threat for thunderstorms through Monday. High pressure and dry conditions are expected for Tuesday into Wednesday. Another system will bring additional showers and thunderstorms to the region for Thursday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Quick update this evening with ongoing strong/severe thunderstorms. Not to worried about organized severe threat overnight given ILN sounding at 00Z which had poor lapse rates aloft but very high freezing levels and deep warm cloud depths. Overall shear is very marginal for organized storms, but DCAPE is plentiful. So unless an organized cold pool can develop later tonight out of storms in Indiana, think SVR threat will be isolated like we are currently seeing across northern KY. Got very close to issuing a FF watch for far southern OH/nrn KY. Radar lighting up in e-w bands and low level jet is modest but westerly which favors training. While PWAT is decent, it's more the nature/orientation of the forcing for repeat convection that is more concerning. May still yet put out a FF Watch this evening if IND storms continue to conglomerate. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Temperatures will not be able to return to the lower 90s and the threat for heat indicies is significantly lowered. However, humid and sticky conditions will most definitely persist. Storms that are around early in the day will probably push east as a surface boundary sets up sw-ne and conditions improve from nw-se as the day progresses. && .LONG TERM /MONDAY THROUGH SATURDAY/... Pattern change will offer break from the heat and humidity. Weak front pushing through may bring widely scattered showers/storms Monday afternoon. Have included small pop for this mainly in the south/southeast portions of forecast area. High pressure builds in for Tuesday and Wednesday with seasonal temps with lower dewpoints. Another cold front will approach late Wednesday night and push through Thursday and Thursday night with scattered showers and storms. Front should continue to the south and east Friday with cooler and less humid air back in for Friday and Saturday. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... 00Z TAF cycle will focus on the southern terminals for thunderstorm impacts tonight (CVG/ILN/LUK and possibly DAY). It seems per the latest data that new thunderstorm development tonight will remain south of central Ohio (CMH/LCK), but this a low confidence forecast with weak forcing signals. Back end of mesoscale convective complex is currently south of the CMH/LCK terminals and drifting southeast. New development across southeast Indiana is an area that will likely continue to see further upscale growth through the evening/overnight with the potential for a training area of storms to develop along old outflows and move through the CVG/LUK/ILN terminals (particularly CVG and LUK). DAY lies on the northern end of this potential thus have kept thunder coverage/duration less than at sites further south. Carrying no precipitation on Sunday due to lowered confidence. Plenty of moisture and instability remains but will depend on overnight storms/outflows before timing/area can be discerned. A little concerned for fog and/or low clouds in central Ohio (CMH and LCK) later tonight but thinking cirrus from thunderstorms to the south/west will temper that somewhat. OUTLOOK...Thunderstorms will be possible Sunday and Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Binau SHORT TERM...Franks LONG TERM...Padgett AVIATION...Binau
Hazardous weather outlook, Jul 22, 6:53 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 653 PM EDT Sat Jul 22 2017 INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-232300- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 653 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Tonight. Thunderstorms will remain possible this evening and overnight. The primary threat will be an increased flooding potential due to very heavy rainfall, as well as the potential for isolated damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will move across the region on Sunday. Some storms may become severe with the main severe threats being very heavy rainfall and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-232300- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 653 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Tonight. Some thunderstorms may re-develop later tonight. Heavy rain and some isolated wind damage remains possible if they do occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will move across the region on Sunday. Some storms may become severe with the main severe threats being very heavy rainfall and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 7:33 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
733 PM EDT SAT JUL 22 2017
KYZ091>093-230000-
Boone KY-Kenton KY-Campbell KY-
733 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT KENTON...CENTRAL CAMPBELL AND
NORTHERN BOONE COUNTIES UNTIL 800 PM EDT...
At 733 PM EDT, radar indicated a strong thunderstorm near Delhi
Hills, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Covington, Florence, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland
Heights, Taylor Mill, Fort Wright, Ludlow, Southgate, Crescent
Springs, Crestview Hills, Park Hills and Lakeside Park.
This includes I-75 in Kentucky between mile markers 175 and 191.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3910 8467 3907 8462 3907 8460 3909 8457
3907 8443 3906 8443 3905 8442 3904 8435
3902 8431 3891 8433 3885 8453 3899 8479
TIME...MOT...LOC 2333Z 289DEG 35KT 3906 8466
HatzosLocal storm report, Jul 22, 7:35 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST KCVG CINC N KY APT 39.05N 84.66W
07/22/2017 M46.00 MPH BOONE KY ASOS
&&
HATZOSSpecial weather statement, Jul 22, 8:33 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
833 PM EDT SAT JUL 22 2017
KYZ092-093-095>097-230115-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Grant KY-
833 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BRACKEN...SOUTHERN
KENTON...SOUTHERN CAMPBELL...NORTHEASTERN GRANT AND PENDLETON
COUNTIES UNTIL 915 PM EDT...
At 832 PM EDT, radar indicated a strong thunderstorm near Crittenden,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Walton, Falmouth, Crittenden, Butler, Mount Auburn, Browning Corner,
Atwood, Bradford, Willow Grove, Northcutt, Bracht, Gardnersville,
Powersville, Peach Grove, Fiskburg, Johnsville, Sherman, Goforth,
Neave and Woolcutt.
This includes I-75 in Kentucky between mile markers 161 and 169.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3857 8420 3858 8421 3858 8422 3872 8465
3880 8462 3880 8461 3889 8459 3882 8423
3880 8421 3877 8407 3877 8405 3855 8414
TIME...MOT...LOC 0032Z 287DEG 29KT 3879 8450
BinauSpecial weather statement, Jul 22, 9:04 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 PM EDT SAT JUL 22 2017
KYZ096>100-OHZ078-079-081-230145-
Pendleton KY-Robertson KY-Mason KY-Lewis KY-Bracken KY-Clermont OH-
Adams OH-Brown OH-
904 PM EDT SAT JUL 22 2017
...STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...NORTHWESTERN
LEWIS...BRACKEN...SOUTHEASTERN PENDLETON...SOUTH CENTRAL CLERMONT...
SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 945 PM EDT...
At 902 PM EDT, radar indicated numerous strong thunderstorms
from Falmouth to Ripley and Aberdeen, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Maysville, Falmouth, Washington, West Union, Manchester, Ripley,
Aberdeen, Augusta, Lewisburg, Brooksville, Tollesboro, Morgan,
Decatur, Mount Olivet, Dover, Higginsport, Germantown, Sardis, Chilo
and Concord.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3849 8359 3852 8364 3846 8386 3849 8393
3847 8396 3851 8418 3856 8416 3855 8421
3858 8421 3856 8441 3855 8443 3854 8442
3855 8447 3881 8412 3883 8339 3843 8357
TIME...MOT...LOC 0102Z 279DEG 28KT 3871 8405
BinauSpecial weather statement, Jul 22, 9:45 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
945 PM EDT SAT JUL 22 2017
KYZ100-OHZ081-088-230215-
Lewis KY-Scioto OH-Adams OH-
945 PM EDT SAT JUL 22 2017
...STRONG THUNDERSTORMS WILL AFFECT LEWIS...SOUTHERN ADAMS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 1015 PM EDT...
At 945 PM EDT, radar indicated a strong thunderstorm over Rome,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...
Locations impacted include...
West Union, Manchester, Vanceburg, Head of Grassy, Camp Dix,
Tollesboro, Rome, Concord, Trinity, Saint Paul, Kinniconick, Epworth,
Ribolt, Friendship, Charters, Bentonville, Petersville, Stricklett,
Rexton and Sandy Springs.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
3843 8358 3849 8359 3852 8364 3861 8363
3864 8365 3863 8366 3879 8360 3873 8303
3868 8303 3862 8308 3860 8307 3849 8319
3848 8319 3843 8324 3834 8323 3833 8325
TIME...MOT...LOC 0145Z 273DEG 31KT 3865 8340
BinauSpecial weather statement, Jul 22, 9:55 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Wilmington OH 955 PM EDT SAT JUL 22 2017 KYZ097-099-OHZ078-079-230245- Mason KY-Bracken KY-Clermont OH-Brown OH- 955 PM EDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...NORTHERN BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHERN BROWN COUNTIES UNTIL 1045 PM EDT... At 955 PM EDT, radar indicated a strong thunderstorm near Felicity, moving east at 30 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Very heavy rain... Locations impacted include... Maysville, Georgetown, Ripley, Aberdeen, Augusta, Felicity, Russellville, Dover, Higginsport, Moscow, Neville, Chilo, Bradford, Willow Grove, Feesburg, South Ripley, Utopia, Tuckahoe, Minerva and Redoak. Water will pond on roads and may quickly fill roadside ditches and small streams. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3881 8423 3889 8422 3888 8371 3861 8378 TIME...MOT...LOC 0155Z 284DEG 28KT 3884 8416 Binau
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:11 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 49 min |
| Jul 22, 9:27 PM EDT | Areal Flood Advisory | ILN | Adams, Brown | 3 hr |
| Jul 22, 9:35 PM EDT | Flash Flood Warning | ILN | Adams, Brown | 6 hr |
| Jul 22, 11:26 PM EDT | Areal Flood Advisory | ILN | Clermont | 3 hr |
| Jul 22, 11:41 PM EDT | Flash Flood Warning | ILN | Brown, Clermont | 3 hr |
| Jul 23, 12:07 AM EDT | Special Weather Statement | ILN | Clermont | 38 min |
| Jul 23, 12:47 AM EDT | Special Weather Statement | ILN | Adams, Highland | 43 min |
| Jul 23, 1:49 AM EDT | Special Weather Statement | ILN | Warren | 26 min |
| Jul 23, 2:38 AM EDT | Special Weather Statement | ILN | Adams, Brown | 37 min |
| Jul 23, 2:47 AM EDT | Areal Flood Warning | ILN | Adams, Brown, Clermont | 6 hr |
| Jul 23, 8:49 AM EDT | Areal Flood Warning | ILN | Adams, Brown, Clermont | 6 hr |
| Jul 23, 11:45 AM EDT | Areal Flood Advisory | ILN | Darke, Miami | 3 hr |
| Jul 23, 5:21 PM EDT | Special Weather Statement | ILN | Hardin | 24 min |
| Jul 23, 5:29 PM EDT | Areal Flood Advisory | ILN | Hardin | 2 hr |
| Jul 23, 6:19 PM EDT | Areal Flood Advisory | ILN | Darke | 116 min |
| Jul 23, 6:45 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 20 min |
| Jul 23, 6:51 PM EDT | Special Weather Statement | ILN | Delaware | 24 min |
| Jul 23, 7:04 PM EDT | Special Weather Statement | ILN | Clark | 26 min |
| Jul 23, 7:18 PM EDT | Special Weather Statement | ILN | Licking | 27 min |
| Jul 23, 7:21 PM EDT | Special Weather Statement | ILN | Clark | 24 min |
| Jul 23, 7:39 PM EDT | Special Weather Statement | ILN | Hardin | 36 min |
| Jul 22, 8:33 PM EDT | Special Weather Statement | ILN | Bracken, Pendleton | 42 min |
| Jul 22, 9:04 PM EDT | Special Weather Statement | ILN | Bracken, Mason, Robertson | 41 min |
| Jul 22, 9:16 PM EDT | Severe Thunderstorm Warning | ILN | Bracken, Mason, Pendleton, Robertson | 44 min |
| Jul 22, 9:45 PM EDT | Special Weather Statement | ILN | Lewis | 30 min |
| Jul 22, 9:55 PM EDT | Special Weather Statement | ILN | Bracken | 50 min |
| Jul 22, 11:06 PM EDT | Areal Flood Advisory | ILN | Boone, Gallatin | 3 hr |
| Jul 22, 11:07 PM EDT | Special Weather Statement | ILN | Boone | 23 min |
| Jul 22, 11:14 PM EDT | Flash Flood Warning | ILN | Boone | 3 hr |
| Jul 22, 11:23 PM EDT | Areal Flood Advisory | ILN | Bracken, Lewis, Mason, Robertson | 3 hr |
| Jul 22, 11:45 PM EDT | Special Weather Statement | ILN | Gallatin, Grant | 30 min |
| Jul 23, 12:02 AM EDT | Flash Flood Warning | ILN | Bracken, Mason, Robertson | 3 hr |
| Jul 23, 12:12 AM EDT | Flash Flood Warning | ILN | Bracken, Pendleton | 4 hr |
| Jul 23, 12:19 AM EDT | Special Weather Statement | ILN | Bracken, Pendleton, Robertson | 41 min |
| Jul 23, 12:59 AM EDT | Special Weather Statement | ILN | Mason | 31 min |
| Jul 23, 1:20 AM EDT | Flash Flood Warning | ILN | Lewis | 3 hr |
| Jul 23, 3:04 AM EDT | Special Weather Statement | ILN | Gallatin | 26 min |
| Jul 23, 3:40 AM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin, Owen | 3 hr |
| Jul 23, 4:07 AM EDT | Areal Flood Warning | ILN | Lewis | 6 hr |
| Jul 23, 12:58 AM EDT | Special Weather Statement | ILN | Dearborn | 47 min |
Nearby
Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Ohio, 2017Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.